Ask the Veterinarian/my dog
QUESTION: My dog is 14 years old. He had a vet visit last month and got a clean bill of health and the vet even commented on what good shape he is in. On Friday, Jan. 31 my dog started showing signs of severe pain in his head and face area. By Monday he was in so much pain I could not touch him without him crying out in pain. He cried out in anticipation of pain if he thought I was going to touch him. The vet suspected an autoimmune cause and gave a large injection of prednisone and prescribed 40mg of prednisone a day to begin the following Thurs. Feb. 6th and 3 50mg Tramadol 4 times a day. Also on Thurs. afternoon started him on Robaxin 750, 3 pills every 8 hours. We were going to try to gradually reduce that to 2 pills every 8 to 12 hours, but because of his continued pain we have not been able to do that yet. It is Sunday night and I'm afraid I'm going to run out of Robaxin 750 before I can get more tomorrow after the vet opens. I have Soma 350mg that I take occasionally. Can I give him a Soma in place of 3 Robaxin 750?
I wouldn't recommend any other drugs at this point. I am really sorry he is in pain, but unless you speak with your vet I cannot recommend anything.
I am a vet tech, and thus am not legally able to, but I would also not want him to get too much or too little. Robaxin IS a generic Soma tab, but that is all I can tell you.
Call your vet unless it's too late in the evening where you are. If not, he will be able to just sleep hopefully until you can get some more.
I hope that he gets better.
You are correct. Thank you for pointing that out. Another good reason NOT to give dogs human medications!
---------- FOLLOW-UP ----------
QUESTION: I do have a follow up question. Today the vet called in refills for my dog's Robaxin 750 and Tramadol. My dog is acting like his pain returns sooner than he is supposed to have his next dose of muscle relaxer and pain meds. I realize he is taking a lot of medication. Is it standard practice to give a dog not quite enough medication to ease the pain? Or do veterinarians generally prefer to give enough medication to make the dog comfortable? I found an old bottle of Lyrica in my cabinet and I did give 2 of them to my dog a few minutes ago because it is still several hours before I'm supposed to give him more Robaxin or Tramadol. My dog is very old and he is either going to get better or not, but what I don't want is for him to have to suffer to death with pain when there is an amount of medication I could give him to relieve the pain. What is your advice in a situation like this?
ANSWER: I'm not really sure how the Lyrica will help as it works like an anti-convulsant in dogs. Cornell did a large study with it and found it to help when co-used with phenobarbital.
I don't think it does much for pain. You might want to ask your vet about using a Fentanyl patch for more prolonged pain relief.
If the vet isn't willing to try other things, just know that not all vets are up to speed on the newest pain management techniques. You can advocate for something that is more long acting.
Your poor dog really seems to be in terrible pain. It's not a standard practice to give a lesser dose but maybe you are not aware that dogs are really good at over-ridding their pain meds, not on purpose, but because the pain becomes so strong and they don't have the mental coping mechanisms that we have to deal with pain - the mind over matter issue- so dogs are more likely to really suffer from the pain.
That's why pain management is so very important. Most all vets want their patients to be comfortable and not in pain, so I'm sure he is trying his best to give your dog the correct dosage. He has to follow the dosage guidelines to insure the safety of your dog as well.
There are other options and I would discuss these with the vet. Some might be off-label use of a drug.
He may feel that the dog is too old for Fentanyl but it's worth a try. It could be that the state of his liver or kidneys isn't great either which might leave him to not use something stronger.
I will give you a PDF about the patch. I hope that you can find something that works for him soon.
forgot to add it!
---------- FOLLOW-UP ----------
QUESTION: Hello Jana. I just wanted to say thanks again and tell you I talked with my dog's vet today and he agrees that at this point the most important thing is my dog's comfort. Luckily for us, the Lyrica seems to be a miracle drug for whatever pain my poor dog was/is suffering. Since I started him on Lyrica I've been able to reduce the amount of Tramadol from 3 pills every 4 hours to 1 pill every 7 hours and reduce the Robaxin 750 from 3 pills every 5 hours to 3 pills every 8 hours. The Lyrica has also enable my dog to relax and rest, which is something he really needs to do in order to get better. After the initial dose of Lyrica (2 75mg pills) I've also been able to reduce that to one pill every 8 hours. Tomorrow I'm going to start gradually reducing the prednisone because he is have a lot of side effects from that, especially the thirst and having to go out to pee so often. Thank you for answering my questions and being there for me when I couldn't get in touch with my vet.
Sharlene, that is stupendous!! You might have hit on another off-label usage for this drug. Right now as far as I have read, it's only being used for seizures.
That is really great to hear. Please make sure that your vet knows how well this has worked for him.
I truly hope he gets better every day. Thank you so much for the update! Blessings to you both.
Glad I could help.